Inhalants: Fact or fiction

Last modified: Sunday, 31. May 2009 - 4:38 pm

Are inhalants dangerous only after long-time use? No. Some damage done by inhalants occurs after many uses over a period of time. But time is not a factor in a syndrome called sudden sniffing death. An otherwise healthy, first-time abuser is as vulnerable as a longtime user to this fatal effect. Victims of sudden sniffing death die within several minutes after inhaling, usually too quickly to reach a hospital.
According to the Cincinnati Drug and Poison Information Center, sudden sniffing death is due to several factors. Because of the way inhalants affect the brain, the blood carries lower levels of oxygen to the brain and rest of the body. The amount of oxygen is decreased even further because the abuser is inhaling chemicals, bringing them into the lungs instead of air.
Inhalants make the heart extra sensitive to adrenaline, a hormone secreted in reaction to stresses. Adrenaline can trigger an irregular heartbeat, which disrupts the body’s ability to ship oxygen-rich blood to the brain. Lastly, if an abuser is startled or sent into a fight-or-flight reaction, the body will release extra adrenaline. The extra-sensitivity can disturb the heart rhythm to the point of fatal cardiac arrest.

 

Leave a comment

You have to be logged in, to leave a comment.